Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 274, NWS Blacksburg, VA

July 6, 2008Giles County, Virginia; Mercer County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2008, 4:10 PM EDT for Giles County, Virginia; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2008, 4:10 PM EDT (20:10 UTC)
Expired
Jul 6, 2008, 5:30 PM EDT
In force
80 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Giles County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 70 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:20 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 6, 3:20 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SUN JUL 6 2008

.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE OVER THE OHIO VALLEY WILL PUSH
SLOWLY EASTWARD OVER THE NEXT SEVERAL DAYS LEAVING THE REGION IN A
A BROAD...BUT WEAK SOUTHWEST FLOW. HIGH HUMIDITY AND WARM
TEMPERATURES ALONG WITH SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED ACROSS THE REGION AHEAD OF THIS UPPER SYSTEM.

&&

.NEAR TERM /THROUGH MONDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THIS
EVENING WITH THE BETTER AREAL COVERAGE OF STORMS GRADUALLY SHIFTING
TO THE SOUTHEAST THIS AFTERNOON AND TONIGHT. STORMS ARE MOVING SLOW
AND HEAVY RAIN IS EXPECTED WITH ANY OF THE STRONGER CELLS. STORM
COVERAGE WILL DIMINISH THROUGH THE OVERNIGHT HOURS WITH FOG
DEVELOPING. AREAS OF DENSE IS POSSIBLE IN MOUNTAIN VALLEYS TOWARDS
SUNRISE. OVERNIGHT TEMPERATURES WILL REMAIN MUGGY WITH LOWS IN THE
60S TO NEAR 70 IN THE PIEDMONT.

UPPER LEVEL LOW WILL DRIFT TO THE NORTHEAST AND WILL LIKELY BE
CENTERED OVER THE GREENBRIER VALLEY TOMORROW. THE BERMUDA HIGH
CONTINUES TO BLOCK THIS FEATURE WHICH WILL KEEP UNSETTLE SCATTERED
CONVECTION OVER THE AREA. LIKE THE LAST COUPLE OF DAYS...CONVECTION
TO START FIRING AROUND NOON ACROSS THE WEST...THEN DRIFTS TO THE EAST
IN THE AFTERNOON. STORMS THAT DEVELOP WILL BE SLOW MOVING WITH HEAVY
DOWNPOURS. AREAS SEEING CONVECTION EARLY MAY STRUGGLE TO REACH
80...ESPECIALLY IN THE HIGHER ELEVATIONS. MOUNTAIN SITES WITH LATER
ARRIVAL OF STORMS COULD WARM INTO THE LOWER TO MID 80S. EASTERN
SITES SHOULD WARM TO NEAR NORMAL WITH MID TO UPPER 80S...POSSIBLY 90
TOWARD SOUTHSIDE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
UPPER LEVEL LOW TO OPEN AS A TROUGH AND BE ALONG THE SPINE OF THE
APPALACHIANS MONDAY NIGHT. SHORT WAVES RIDING ALONG THIS TROUGH
AND WITH A SATURATED ATMOSPHERE...CAN NOT RULE OUT AN ISOLATED
SHOWER THROUGH THE OVERNIGHT. SOME DRY AIR MAY ENTRAIN INTO THE
REGION IN THE UPPER LEVELS AND WITH LOSE OF HEATING...THERE MAY
NOT BE ANY SHOWERS THROUGH TUESDAY MORNING. WILL AT LEAST KEEP 20
POPS TO COVER FOR THIS UNCERTAINTY. ON THE OTHER HAND...FOG IS A
GOOD POSSIBILITY WITH LIGHT WINDS AND SATURATED LOW LEVELS. PATCHY
DENSE FOG IS LIKELY ACROSS THE MOUNTAIN VALLEYS WITH VISIBILITIES
UNDER A MILE. OTHER AREAS WILL ALSO SEE SOME FOG BY SUNRISE
TUESDAY MORNING WITH VISIBILITIES BEING 4-6 MILES.

FOG WILL BURN OFF SLOWLY IN THE MORNING...THEN AN UPPER LEVEL TROUGH
AND A SURFACE LEE TROUGH WILL COMBINE TO GENERATE CONVECTION DURING
THE EARLY AFTERNOON AND EVENING HOURS. GFS STILL SHOWING THE UPPER
LEVEL TROUGH SLOWLY PROGRESSING TO THE EAST COAST WHILE MAINTAINING
A STUBBORN BERMUDA HIGH. WILL CONTINUE TO CARRY SLIGHT/CHANCE
POPS...ESPECIALLY IN THE PIEDMONT...WITH UPPER LEVEL FEATURES
NEAR/OVER THE AREA.

TEMPERATURES THROUGH THE PERIOD WILL BE SIMILAR TO THIS PAST
WEEKENDS TEMPERATURES. MUGGY OVERNIGHTS IN THE 60S TO LOWER 70S.
DAYTIME TEMPERATURES WILL BE BELOW NORMAL IF SHOWERS COME ACROSS
EARLY TO ABOVE NORMAL IF THEY ARRIVE LATE. GENERALLY 80S ACROSS THE
MOUNTAINS TO 90 IN THE PIEDMONT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
COLD FRONT APPROACHES THE REGION WEDNESDAY WITH PREFRONTAL SHOWERS
BEGINNING ACROSS THE MOUNTAINS IN THE MORNING. DESPITE AN
INCREASING LOW LEVEL JET...EARLY ARRIVAL OF SHOWERS AND CLOUD
COVER WILL LIMIT SEVERE POTENTIAL. EAST OF THE BLUE
RIDGE...ESPECIALLY IN THE PIEDMONT AND ALONG THE NC/VA
BORDER...INSTABILITY AND ISOLATION WILL BE BETTER AND THEREFORE
STRONG STORMS COULD DEVELOP. THE COLD FRONT WILL SLOWLY MOVE
THROUGH THE REGION WEDNESDAY NIGHT. HOWEVER...THERE IS NOT MUCH
UPPER LEVEL PUSH WITH THE FRONT AND THEREFORE COULD GET HUNG UP
ACROSS SOUTHEAST PORTION OF THE CWA (SOUTHSIDE). THE DEW POINT
FRONT DOES NOT LOOK TO MOVE THROUGH THE REGION UNTIL 18Z THURSDAY.
I WILL HANG ON TO SOME POPS FOR COUNTIES ALONG THE NC/VA BORDER
THURSDAY MORNING...THEN HAVE A DRYING TREND FROM NORTH TO SOUTH IN
THE AFTERNOON.

A WEAK HIGH PRESSURE SYSTEM WILL BUILD IN THURSDAY NIGHT INTO FRIDAY
NIGHT. THIS SHOULD BRING SOME TRANQUIL WEATHER IN FOR 24-36 HOURS.
HOWEVER...UPPER LEVEL RIDGE BUILDING OVER THE GULF COAST AND ZONAL
FLOW OVER THE AREA...COULD BRING STORMS INTO THE REGION BY FRIDAY
NIGHT. THESE STORMS WILL GET ORGANIZED IN THE MISSISSIPPI VALLEY AND
TRACK TO THE MID ATLANTIC REGION FRIDAY NIGHT AND INTO SATURDAY.
THESE STORMS WILL LIKELY TRACK ALONG THE OLD WEDNESDAY FRONTAL
BOUNDARY...WHICH COULD BE RETREATING THROUGH THE CWA DURING THIS
TIME.

DESPITE A COLD FRONTAGE PASSAGE MID WEEK...TEMPERATURES WILL HOVER
NEAR NORMAL THROUGH NEXT WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS AREA EXPECTED TO CONTINUE THROUGH
03-06Z...WITH THE BETTER AREAL COVERAGE OF STORMS GRADUALLY
SHIFTING TO THE SOUTHEAST THIS AFTERNOON AND TONIGHT. BASED ON
CURRENT RADAR TRENDS HAVE ONLY INCLUDED TSRA IN THE BODY OF THE
TAF FOR BLF AND LWB. STORMS ARE MOVING SLOW AND HEAVY RAIN IS
EXPECTED WITH ANY OF THE STRONGER CELLS. OUTSIDE OF THE MVFR TO
IFR CONDITIONS WITH THE THUNDERSTORMS...CEILINGS AND VISIBILITIES
WILL BE VFR THROUGH 06Z.

MVFR FOG IS EXPECTED TO FORM AFTER 06Z WITH VISIBILITIES NOT
IMPROVING UNTIL AFTER SUNRISE ON MONDAY.

THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING
AREA UNTIL TUESDAY MORNING SO MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH TUESDAY. ANOTHER FRONT PASSES ACROSS THE MID
ATLANTIC REGION ON WEDNESDAY CONTINUING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jul 6, 6:03 AM EDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 AM EDT SUN JUL 6 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
603 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN DAMAGING WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE AGAIN LIKELY MONDAY AND TUESDAY ACROSS
MUCH OF THE AREA. HEAVY RAIN AND THE POTENTIAL FOR DAMAGING WIND
WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 6, 1:37 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT SUN JUL 6 2008

NCZ001-002-018-019-061830-
WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-
137 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF BLOWING ROCK...OR ABOUT OVER
AHO...MOVING NORTHEAST AT 13 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...SANDS AND MEAT CAMP AT 145 PM
EDT...RUTHERWOOD AT 155 PM EDT AND DEEP GAP AT 210 PM EDT.

EXPECT RAINFALL AMOUNTS OF UP TO 2 INCHES OF RAIN BEFORE 3:00 PM AND
GUSTY WINDS WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 6, 2:17 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT SUN JUL 6 2008

VAZ032-033-043-061915-
PATRICK VA-FRANKLIN VA-HENRY VA-
217 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS ENTERING HENRY COUNTY...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BASSETT...OR ABOUT 3 MILES SOUTH
OF FAIRY STONE STATE PARK...MOVING EAST AT 13 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...SANVILLE AT 225 PM
EDT...PHILPOTT DAM AT 230 PM EDT AND BASSETT AT 245 PM EDT.

EXPECT RAINFALL AMOUNTS OF UP TO TWO INCHES BEFORE 3:00PM...SMALL
HAIL AND STRONG GUSTY WIND WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 6, 2:53 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT SUN JUL 6 2008

NCZ001>003-019-VAZ015-016-062100-
ASHE-ALLEGHANY NC-SURRY-WILKES-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
WILKESBORO...INDEPENDENCE...GALAX
253 PM EDT SUN JUL 6 2008

...HEAVY RAIN AND FREQUENT LIGHTNING THIS AFTERNOON...

THUNDERSTORMS WILL BE AFFECTING THE NORTH CAROLINA AND SOUTHWEST
VIRGINIA MOUNTAINS...EAST INTO THE FOOTHILLS THROUGH 4 PM. EXPECT
TORRENTIAL DOWNPOURS WHICH WILL CAUSE PONDING OF WATER ON THE
ROADS...AND POOR DRAINAGE FLOODING...AS WELL AS FREQUENT CLOUD TO
GROUND LIGHTNING AND SMALL HAIL. SOME LOCATIONS THAT WILL BE
IMPACTED THROUGH 4 PM INCLUDE...THE BLUE RIDGE PARKWAY FROM FANCY
GAP TO DOUGHTON PARK...WILKESBORO...AND MORAVIAN FALLS.
Special weather statement, Jul 6, 3:28 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SUN JUL 6 2008

WVZ043>045-062015-
MONROE WV-GREENBRIER WV-SUMMERS WV-
328 PM EDT SUN JUL 6 2008

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ALDERSON...OR ABOUT 3 MILES
NORTH OF TALCOTT...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...GLENRAY AT 355 PM EDT...ALDERSON AT 400 PM EDT...
WOLFCREEK AT 405 PM EDT...PICKAWAY...ASBURY AT 415 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING...SMALL HAIL AND WINDS GUSTING
45 MPH WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 6, 3:50 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT SUN JUL 6 2008

VAZ017-032-062045-
PATRICK VA-FLOYD VA-
350 PM EDT SUN JUL 6 2008

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILLIS...OR ABOUT 2 MILES
NORTHWEST OF MABRY MILL...MOVING NORTHEAST AT 9 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...MABRY MILL AT 355 PM EDT...ROCKY KNOB
RECREATION AREA AT 425 PM EDT...ROCKY KNOB SUMMIT AT 430 PM
EDT...WOOLWINE AT 440 PM EDT...AND CHARITY AT 445 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Local storm report, Jul 6, 4:10 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     2 N DOBSON              36.42N 80.72W
07/06/2008                   SURRY              NC   LAW ENFORCEMENT

            ONE TREE BLOWN DOWN ONTO A POWER LINE AT RED BRUSH ROAD.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:07 PM EDTFlash Flood WarningRNKBuckingham4 hr
Jul 6, 3:24 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick51 min
Jul 6, 5:47 PM EDTFlash Flood WarningRNKGiles, Pulaski4 hr
Jul 6, 6:26 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, Roanoke, City of Radford64 min
Jul 6, 4:33 PM EDTFlash Flood WarningRNKMercer5 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.